advertisement
Reply
 
Thread Tools Display Modes
Old 03-15-2019, 09:52 AM   #1
WishfulThinker66
Grand Poohbah
 
WishfulThinker66's Avatar
WishfulThinker66 has no updates.
 
Member Since: Jun 2018
Location: Canada
Posts: 1,971 (SuperPoster!)
1 yr Member
144 hugs
given
Default Metformin and side effects

I have been prescribed Metformin by my psychiatrist for the last three years. While Metformin is a drug designed for Diabetes and blood sugar management, some psychiatrists have begun prescribing it in conjunction with Seroquel (Quetiapine).

I have A typical Depression. One of the identifiers of this type of Depression is a significant weight gain problem - 5lb or more a month while depressed.

Indeed, on taking this medication the weight gain came under control. It lowers blood sugar, it increases the metabolism, and suppresses appetite. However, there are some rather unpleasant side effects....

Most people who take Metformin complain of stomach cramping and bad diarrhea. I have lived with this since commencing the prescription these last several years. It gets worse from time to time. Never however has it been as bad as it has been these last few months. This is too much information I know but of late I have not been able to trust myself being away from a washroom for periods longer than an hour.

With the permission of my psychiatrist I stopped taking it six weeks ago. Guess what? I am constantly hungry, sleeping all the time (reduced metabolism likely the culprit), and my weight has begun to balloon again. And I mean balloon. I am always hungry and can't stop eating. I have gained 10lbs in this time period.

I am devastated. No I don't believe I ought to conform to society's slender ideal but I am really self-conscious about the noticable gain.

So I am left now with a decision to make..... is living with the side effects of the Metformin worth experiencing the benefits? Thoughts?
WishfulThinker66 is offline   Reply With Quote

advertisement
Old 03-15-2019, 10:18 AM   #2
Crook32
Poohbah
Crook32 has no updates.
 
Member Since: Apr 2013
Location: USA
Posts: 1,324
5 yr Member
1 hugs
given
PC PoohBah!
Default Re: Metformin and side effects

I take Metformin and Seroquel. I was having frequent diarrhea too. My drs tried many meds to control it. The one that finally worked was Cholestyramin. Now I havenít lost any weight but at least the diarrhea has stopped. I have gained over 80 pounds on Seroquel. Without the Metformin I donít want to think how big I would be.
Crook32 is online now   Reply With Quote
"Thanks for this!" says:
Old 03-15-2019, 04:13 PM   #3
WishfulThinker66
Grand Poohbah
 
WishfulThinker66's Avatar
WishfulThinker66 has no updates.
 
Member Since: Jun 2018
Location: Canada
Posts: 1,971 (SuperPoster!)
1 yr Member
144 hugs
given
Default Re: Metformin and side effects

Quote:
Originally Posted by Crook32 View Post
I take Metformin and Seroquel. I was having frequent diarrhea too. My drs tried many meds to control it. The one that finally worked was Cholestyramin. Now I havenít lost any weight but at least the diarrhea has stopped. I have gained over 80 pounds on Seroquel. Without the Metformin I donít want to think how big I would be.
I totally get you. I gained 50lbs in a ten month period. Metformin stopped that. Thank you for the name of a medication that works for you. I will run it by my doctors.
WishfulThinker66 is offline   Reply With Quote
Old 03-15-2019, 08:02 PM   #4
still_crazy
Grand Poohbah
still_crazy has no updates.
 
Member Since: Oct 2016
Location: United States of America
Posts: 1,619
2 yr Member
3,042 hugs
given
Default Re: Metformin and side effects

i take abilify, for what apparently qualifies as a more severe form of Bipolar I. Basically, i need a tranq/antipsychotic in my life, preferably at a full dose. and so...

have you talked to the prescriber about other tranquilizers? geodon, fanapt, saphris, abilify, rexulti, latuda? older ones, too...perphenazine doesn't cause nearly as much weight gain as seroquel or zyprexa, but the TD risk is higher, and so is the risk of cycling down into depression (lame).

just a thought. :-)
still_crazy is offline   Reply With Quote
Old 03-17-2019, 06:32 AM   #5
possum220
Legendary
 
possum220's Avatar
possum220 has no updates.
 
Member Since: Jan 2009
Location: Uppa Gumtree West
Posts: 16,529 (SuperPoster!)
10 yr Member
4,506 hugs
given
PC PoohBah!
Default Re: Metformin and side effects

Have you ruled out anything else that happened when your bodily functions first changed? Did you change any type of food/drink? So many things can affect our gut. It may not be the metformin at all.

Otherwise is it possible to take half the amount of metformin?
I have never heard of a p'doc prescribing metformin routinely along side seroquel. Does your general doctor know what is happening? Do you know what your bsls are? Are you actually a diabetic? Might not be a bad idea to ask your general doctor for their advice?


PS I was taking 200mg of Seroquel at night for a long time before I was diagnosed as diabetic. I do wonder about Seroquel and it's affect on our bodies. I still take 100mg of Seroquel but also get my bsls checked. I know I am dribbling on. Hoping you can get some answers and relief.
possum220 is online now   Reply With Quote
Hugs from:
"Thanks for this!" says:
Old 03-18-2019, 03:13 PM   #6
BeyondtheRainbow
Elder
 
BeyondtheRainbow's Avatar
BeyondtheRainbow has no updates.
 
Member Since: Apr 2015
Location: US
Posts: 6,329 (SuperPoster!)
3 yr Member
2,614 hugs
given
PC PoohBah!
Default Re: Metformin and side effects

Are you on the XR version of Metformin? That's supposed to really help the diarrhea.
__________________
Bipolar 1, PTSD, GAD, OCD.
Clozapine 350 mg, Emsam 9 mg, topamax 25 mg, ,Gabapentin 1000 mg & 100-200 mg PRN, 1.75 mg clonazepam, lots of meds for side effects and vitamins
BeyondtheRainbow is offline   Reply With Quote
"Thanks for this!" says:
Reply

Thread Tools
Display Modes

Posting Rules
You may not post new threads
You may not post replies
You may not post attachments
You may not edit your posts

BB code is On
Smilies are On
[IMG] code is On
HTML code is Off



All times are GMT -5. The time now is 05:09 AM.

Powered by vBulletin® — Copyright © 2000 - 2019, Jelsoft Enterprises Ltd.



 

advertisement

Psych Central Forums

Psych Central is the leading mental health website, overseen by mental health professionals since 1995.

 

Helplines and Lifelines

The material on this site is for informational purposes only, and is not a substitute for medical advice, diagnosis or treatment provided by a qualified health care provider. .

Always consult your doctor or mental health professional before trying anything you read here.
Please read the full disclaimer.